Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Cleveland, OH

June 25, 2009Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 25, 2009, 5:23 PM EDT for Crawford County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 5:23 PM EDT (21:23 UTC)
Expired
Jun 25, 2009, 6:15 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:38 PM EDTHAIL 1Saegertown, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:08 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 252123
SVRCLE
PAC039-252215-
/O.NEW.KCLE.SV.W.0055.090625T2123Z-090625T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF CAMBRIDGE SPRINGS...OR 8 MILES NORTH OF MEADVILLE...
  AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4185 7978 4164 7977 4165 8024 4185 8023
TIME...MOT...LOC 2123Z 269DEG 10KT 4176 8010

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 252140
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
540 PM EDT THU JUN 25 2009

PAC039-252215-
/O.CON.KCLE.SV.W.0055.000000T0000Z-090625T2215Z/
CRAWFORD PA-
540 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CAMBRIDGE SPRINGS...OR 10 MILES NORTHEAST OF MEADVILLE...MOVING
EAST AT 10 MPH.

THERE WAS A REPORT OF 1 INCH HAIL IN SAEGERTOWN.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
CENTRAL CRAWFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4185 7978 4164 7977 4165 8024 4185 8023
TIME...MOT...LOC 2139Z 269DEG 10KT 4176 8004

$$

FITZ
000 
WWUS51 KCLE 252214
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
614 PM EDT THU JUN 25 2009

PAC039-252223-
/O.EXP.KCLE.SV.W.0055.000000T0000Z-090625T2215Z/
CRAWFORD PA-
614 PM EDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAWFORD COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4185 7978 4164 7977 4165 8024 4185 8023
TIME...MOT...LOC 2213Z 269DEG 10KT 4176 7991

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:26 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 3:26 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT THU JUN 25 2009

.SYNOPSIS...
A WEAK COLD FRONT LOCATED FROM MICHIGAN TO WISCONSIN WILL MOVE ACROSS
THE REGION TONIGHT. HIGH PRESSURE WILL RETURN FOR FRIDAY AND SATURDAY.
ANOTHER COLD FRONT WILL MOVE ACROSS THE LOCAL AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CURRENTLY TAPPING THE VERY UNSTABLE ATMOSPHERE AS CONVECTION
CONTINUES TO DEVELOP OVER NORTHERN OHIO...ACROSS MICHIGAN AND OVER
THE EASTERN END OF LAKE ERIE MOVING INTO INTO NW PAWRN NY. EXPECT
TO SEE A CONTINUED DAMAGING WIND AND 1 INCH HAIL THREAT.

EXPECT THE SEVERE CONVECTION TO CONTINUE THROUGH AT LEAST MID
EVENING BEFORE GRADUALLY DISSIPATING NEAR OR SLIGHTLY AFTER
MIDNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
AN AREA OF HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT
INTO SATURDAY WITH SLIGHTLY DRIER AND COOLER AIR FILTERING INTO
THE REGION. IT WILL BE 6 TO 10 DEGREES COOLER FOR MOST LOCATIONS
ON FRIDAY. THIS AREA OF HIGH PRESSURE WILL SLIDE EASTWARD ON SUNDAY AS
THE NEXT STRONGER COLD FRONT MOVES TOWARD THE AREA. NEXT ROUND OF
THUNDERSTORMS WILL MOVE INTO THE REGION SATURDAY NIGHT INTO
SUNDAY. WILL THEN MONITOR THE MOVEMENT OF UPPER LEVEL LOW PRESSURE
AS IT SLOWLY DRIFTS INTO THE CENTRAL GREAT LAKES.

ANOTHER WARM DAY IS EXPECTED ON SATURDAY THEN BACK VERY CLOSE TO
SEASONAL AVERAGES FOR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LATEST MODELS CONTINUE TO SHOW SOME DIFFERENCES IN THE LONG TERM
PERIOD. HOWEVER...ALL SHOW AN UPPER LEVEL LOW SETTING UP JUST NE
OF THE AREA. CYCLONIC FLOW AND UNUSUALLY COLD TEMPERATURES ALOFT
WILL COMBINE TO CREATE ON AND OFF INSTABILITY SHRA. THUNDER WILL
BE A CONCERN TOO...ESPECIALLY MONDAY. BEST CHANCES FOR PRECIP APPEAR
TO BE MONDAY AND TUESDAY BUT PRECIP COULD LINGER INTO WEDNESDAY AS
WELL. BEST CHANCES WILL BE ACROSS NE OH AND NW PA BUT A SHRA
CANNOT BE RULED OUT ANYWHERE ACROSS THE LOCAL AREA. THIS UPPER LOW
WILL BRING A DISTINCT AIRMASS CHANGE AND TEMPERATURES DURING MOST
OF THE PERIOD WILL AVERAGE BELOW NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
TRICKY FORECAST FOR THIS AFTERNOON. THUNDERSTORM POTENTIAL IS THE
MAIN CHALLENGE. WILL GIVE ALL SITES A 2 OR 3 HOUR TEMPO PERIOD FOR
THUNDER. CU JUST NOW STARTING TO FORM. HERE AT KCLE...THESE CU ARE
HAVING A TOUGH TIME. THEY DEVELOP TO ALMOST MODERATE CU STAGE THEN
FALL APART. THIS IS LIKELY BECAUSE IT IS STILL RELATIVELY DRY
ALOFT. WE SHOULD EVENTUALLY BE ABLE TO OVERCOME THIS DRIER AIR AS
THE LOWER ATMOSPHERE CONTINUES TO DESTABILIZE. ACTIVITY CURRENTLY
MOVING ACROSS EASTERN LERI SHOULD JUST MISS KERI THE NEXT HOUR OR
SO. EXPECT RAPID DEVELOPMENT LATER THIS AFTERNOON. ACTIVITY SHOULD
BE SCATTERED IN NATURE WITH NO MORE THAN 40 OR 50 PERCENT COVERAGE
EXPECTED. FIRST STORMS SHOULD GO UP IN KTOL AREA BY 21Z OR SO AND
ACROSS THE REMAINDER OF THE AREA BY EARLY EVENING. WILL LIKELY
MAKE SOME LAST MINUTE TWEAKS TO TIMING. PRECIP SHOULD WIND DOWN
QUICKLY THIS EVENING WITH SOME PATCHY MVFR FOG LATE. LAKE BREEZE
SHOULD MAKE IT THROUGH KCLE THE NEXT HOUR OR SO.

OUTLOOK...GENERALLY VFR EXCEPT FOR SOME DAYBREAK MVFR FOG/HAZE
THROUGH SATURDAY. SUNDAY MORNING ANOTHER COLD FRONT WILL BRING
POSSIBLE MVFR CONDITIONS.

&&

.MARINE...
FRONT NORTH OF LAKE ERIE WILL PUSH ACROSS LAKE THIS EVENING.  SOME
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT...DAMAGING
WINDS AND LARGE HAIL IS POSSIBLE. WINDS WILL TURN TO THE NORTHWEST
OVERNIGHT.  EXPECT CHOPPY CONDITIONS TOMORROW...BUT SHOULD REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA. LIGHT WINDS THROUGH SATURDAY AS
HIGH PRESSURE MOVES OVER THE LAKE.  NEXT COLD FRONT PUSHES ACROSS
THE LAKE LATE SUNDAY.  WEST WINDS WILL APPROACH SMALL CRAFT ADVISORY
CRITERIA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Jun 25, 12:06 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1206 PM EDT THU JUN 25 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-261615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1206 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA FOR THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT HAIL
AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

A VERY UNSTABLE ATMOSPHERE WILL BE LOCATED OVER SOUTHERN MICHIGAN
INTO NORTHWESTERN OHIO THIS AFTERNOON. AN APPROACHING COLD FRONT
WILL ASSIST IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AROUND
4 PM ACROSS NORTHWESTERN OHIO. THESE THUNDERSTORMS WILL MOVE TO
THE SOUTH AND SOUTHEAST INTO THE EVENING AND COULD PRODUCE SOME
LOCALLY HEAVY RAINFALL.

ANOTHER AREA OF THUNDERSTORMS ACROSS SOUTHERN ONTARIO WILL MOVE
ACROSS THE EAST END OF LAKE ERIE AND MAY BRING A DAMAGING WIND
THREAT TO NORTHWESTERN PENNSYLVANIA FOR EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 25, 3:29 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             MANTUA                  41.28N 81.22W
06/25/2009  E0.75 INCH       PORTAGE            OH   PUBLIC

&&

ASTIFAN
Local storm report, Jun 25, 4:04 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
404 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             WEST SALEM              40.97N 82.11W
06/25/2009  E0.75 INCH       WAYNE              OH   PUBLIC

&&
Local storm report, Jun 25, 4:06 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
406 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             5 SE WEST SALEM         40.92N 82.04W
06/25/2009  E0.75 INCH       WAYNE              OH   PUBLIC

&&
Local storm report, Jun 25, 4:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
456 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LINESVILLE              41.66N 80.42W
06/25/2009  E0.88 INCH       CRAWFORD           PA   PUBLIC

&&

LEINS
Local storm report, Jun 25, 5:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SW ANDOVER            41.59N 80.60W
06/25/2009  E1.75 INCH       ASHTABULA          OH   LAW ENFORCEMENT

&&

LEINS
Local storm report, Jun 25, 5:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 SW ANDOVER            41.57N 80.62W
06/25/2009  E1.75 INCH       ASHTABULA          OH   LAW ENFORCEMENT

&&

LEINS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:49 PM EDTSevere Thunderstorm WarningCLECrawford41 min
Jun 25, 5:37 PM EDTAreal Flood AdvisoryCLECrawford4 hr
Jun 25, 6:29 PM EDTSevere Thunderstorm WarningCLECrawford, Erie31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.